Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

Swelling and itching on the testicles. History of liver cirrhosis and hepatitis C. Taking interferon. Reason?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 983 Questions
hi my husband has cirrohsis of the liver plus hep c .he has being on interferon and other medication but it was not successful.A week ago he noticed swelling of the testicles plus redness and itching is something going on with his liver that has caused this outbreak of discomfort,what should we do
Posted Tue, 8 May 2012 in Liver and Gall Bladder
Answered by Dr. Aparna Kohli 9 hours later
Thanks for posting your query!

There are several factors that can lead to the symptoms your husband is currently experiencing:
a. Chronic liver disease with cirrhosis due to Hepatitis C
b. Local scrotal problems like orchitis, epididymitis.
c. Medication related effects.

I would suggest that he should be evaluated by his Gastroenterologist or a general surgeon so that a local cause can be excluded. My gross opinion is it is more likely that the liver disease is contributing to the symptoms.

As I believe that more information can help a physician arrive at a better diagnosis, please answer the following questions:
a. Is he also experiencing any swelling in his abdomen or his feet?
b. Is he experiencing any itching elsewhere on the body?
c. Has an ultrasonography of an abdomen been done for him? If yes, could you please upload the report.

Treatment of this condition would depend upon the identified cause. Till then, your husband can follow the following lifestyle modifications
a. Salt restriction to 1 tsp per day
b. Eat a protein XXXXXXX diet
c. Avoid alcohol

Awaiting your response. I hope I have answered your query.
Above answer was peer-reviewed by
Follow-up: Swelling and itching on the testicles. History of liver cirrhosis and hepatitis C. Taking interferon. Reason? 42 hours later
yes he has a swollen tummy,also he is very itchy.every year he has to take an ultrasound of the liver.He has seen a doctor of which he prescribe some antibiotic and a cream to rub on the affected area.But what has happened now it has gone to the legs on both sides.Is this supposed to happen and his fear is that he has cancer.
Answered by Dr. Aparna Kohli 2 hours later
Thanks for reverting.

Swelling of both legs and the dependent parts of the body is commonly seen in patients with chronic liver disease with cirrhosis.

Further, the presence of cancer can only be confirmed by an ultrasonography of the abdomen or a CT scan of the abdomen and by doing certain blood tests like serum AFP levels.

It is possible that the scrotal swelling and itching that your husband is currently experiencing is due to his chronic liver disease. Treatment would generally involve salt restriction and diuretics. Further, itching can be relieved with drugs like ursodeoxycholic acid. These are prescription drugs which can be obtained after consulting your treating physician.

I hope I have answered your query. Please accept my answer if you have no further queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor